12:14pm

Thu December 6, 2012
Top Stories

New Meningitis Warnings from State Department of Health

Credit cdc.gov

NASHVILLE, Tenn. (AP) — Tennessee health officials are once again alerting patients who received tainted steroid injections after finding that some have abscesses at the injection site that could lead to fungal meningitis.

Tennessee Health Commissioner John Dreyzehner announced Tuesday that since Thanksgiving officials have identified 22 new cases of these localized infections and one case of meningitis without an abscess. Two patients with the injection site infections also showed early signs of meningitis.

Dreyzehner said the abscesses are under the skin, so patients do not see them. Symptoms include increased pain at the injection site, numbness and possible loss of bowel and bladder control.

State health officials have said about 900 patients had received injections from recalled lots of the steroid but hadn't developed meningitis.